Actinic keratosis (AK) is abnormal growth of the skin. It results in a rough, scaly, or crusted patch of skin. AK tends to occur on sun-damaged skin.
AK is caused by long term excessive sun exposure. Ultraviolet rays from sunlight can cause skin damage. Over time, this damage can cause abnormal growth of the skin such as AK.
Factors that increase your chances of getting AK include:
Symptoms may include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done.
A biopsy of the lesion may be done. The skin will be closely examined for cancer.
Talk with your doctor about the best treatment plan for you. AK lesions increase your risk of skin cancer. The lesions are usually removed to decrease this risk. Your doctor will also monitor the lesion for signs of cancer.
The exact method of removal will be determined by the number and location of the lesions.
AK may be removed with:
Medications may also be applied over the skin. More than one treatment may be required. Over time the medication will remove the AK. Medication may be an option for people with multiple AKs. Options include:
The procedures and medications will remove AK and allow healthy skin to grow in its place. Most treatments have some risk of scarring or discoloration of the skin.
American Academy of Dermatology
American Osteopathic College of Dermatology
Canadian Cancer Society
Canadian Dermatology Association
Actinic keratosis. EBSCO DynaMed website. Available at: https://dynamed.ebscohost.com/about/about-us. Updated May 8, 2012. Accessed June 3, 2013.
Actinic keratosis. The Skin Cancer Foundation website. Available at: http://www.skincancer.org/ak/index.php. Accessed June 3, 2013.
Jeffes EW III, Tang, EH. Actinic keratosis. Current treatment options. Am J Clin Dermatol. 2000;1:167.
Rivers JK, Arlette J, Shear N, et al. Topical treatment of actinic keratoses with 3.0% diclofenac in 2.5% hyaluronan gel. Br J Dermatol. 2002;146:94.
Stockfleth E, Meyer T, Benninghoff B, Christophers E. Successful treatment of actinic keratosis with imiquimod cream 5%: a report of six cases. Br J Dermatol. 2001;144:1050.
Last reviewed June 2013 by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.